Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Resolution of the wavefront set using continuous shearlets


Authors: Gitta Kutyniok and Demetrio Labate
Journal: Trans. Amer. Math. Soc. 361 (2009), 2719-2754
MSC (2000): Primary 42C15; Secondary 42C40
DOI: https://doi.org/10.1090/S0002-9947-08-04700-4
Published electronically: October 24, 2008
MathSciNet review: 2471937
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is known that the Continuous Wavelet Transform of a distribution $ f$ decays rapidly near the points where $ f$ is smooth, while it decays slowly near the irregular points. This property allows the identification of the singular support of $ f$. However, the Continuous Wavelet Transform is unable to describe the geometry of the set of singularities of $ f$ and, in particular, identify the wavefront set of a distribution. In this paper, we employ the same framework of affine systems which is at the core of the construction of the wavelet transform to introduce the Continuous Shearlet Transform. This is defined by $ \mathcal{SH}_\psi f(a,s,t) = \langle{f}{\psi_{ast}}\rangle$, where the analyzing elements $ \psi_{ast}$ are dilated and translated copies of a single generating function $ \psi$. The dilation matrices form a two-parameter matrix group consisting of products of parabolic scaling and shear matrices. We show that the elements $ \{\psi_{ast}\}$ form a system of smooth functions at continuous scales $ a>0$, locations $ t \in \mathbb{R}^2$, and oriented along lines of slope $ s \in \mathbb{R}$ in the frequency domain. We then prove that the Continuous Shearlet Transform does exactly resolve the wavefront set of a distribution $ f$.


References [Enhancements On Off] (What's this?)

  • 1. J. Bros and D. Iagolnitzer, Support essentiel et structure analytique des distributions, Séminaire Goulaouic-Lions-Schwartz, exp. no. 19 (1975-1976).
  • 2. A. Calderón, Intermediate spaces and interpolation. The complex method, Stud. Math. 24 (1964), 113-190. MR 0167830 (29:5097)
  • 3. E. J. Candès and L. Demanet, The curvelet representation of wave propagators is optimally sparse, Comm. Pure Appl. Math. 58 (2005), 1472-1528. MR 2165380 (2006f:35165)
  • 4. E. J. Candès and D. L. Donoho, Ridgelets: A key to higher-dimensional intermittency?, Phil. Trans. Royal Soc. London A 357 (1999), 2495-2509. MR 1721227 (2000g:42047)
  • 5. E. J. Candès and D. L. Donoho, New tight frames of curvelets and optimal representations of objects with $ C^2$ singularities, Comm. Pure Appl. Math. 56 (2004), 219-266. MR 2012649 (2004k:42052)
  • 6. E. J. Candès and D. L. Donoho, Continuous curvelet transform: I. Resolution of the wavefront set, Appl. Comput. Harmon. Anal. 19 (2005), 162-197. MR 2163077 (2006d:42058a)
  • 7. E. J. Candès and D. L. Donoho, Continuous curvelet transform: II. Discretization and frames, Appl. Comput. Harmon. Anal. 19 (2005), 198-222. MR 2163078 (2006d:42058b)
  • 8. P. G. Casazza, The art of frame theory, Taiwanese J. Math. 4 (2000), 129-201. MR 1757401 (2001f:42046)
  • 9. O. Christensen, An introduction to frames and Riesz bases, Birkhäuser, Boston, 2003. MR 1946982 (2003k:42001)
  • 10. A. Córdoba and C. Fefferman, Wave packets and Fourier integral operators, Comm. Partial Diff. Eq. 3 (1978), 979-1005. MR 507783 (80a:35117)
  • 11. S. Dahlke, G. Kutyniok, P. Maass, C. Sagiv, H.-G. Stark, and G. Teschke, The uncertainty principle associated with the continuous shearlet transform, Int. J. Wavelets Multiresolut. Inf. Process. 6 (2008), 157-181.
  • 12. S. Dahlke, G. Kutyniok, G. Steidl and G. Teschke, Shearlet coorbit spaces and associated Banach frames, preprint (2007).
  • 13. G. Easley, D. Labate, and W. Lim, Sparse Directional Image Representations using the Discrete Shearlet Transform, Appl. Comput. Harmon. Anal. 25 (2008), 25-46. MR 2419703
  • 14. A. Grossmann, J. Morlet, and T. Paul, Transforms associated to square integrable group representations I: General Results, J. Math. Phys. 26 (1985), 2473-2479. MR 803788 (86k:22013)
  • 15. K. Guo, G. Kutyniok, and D. Labate, Sparse multidimensional representations using anisotropic dilation and shear operators, in: Wavelets and Splines, G. Chen and M. Lai (eds.), Nashboro Press, Nashville, TN (2006), 189-201. MR 2233452 (2007c:42050)
  • 16. K. Guo and D. Labate, Optimally sparse multidimensional representation using shearlets, SIAM J. Math. Anal., 39 (2007), 298-318. MR 2318387
  • 17. K. Guo, W. Lim, D. Labate, G. Weiss and E. Wilson, Wavelets with composite dilations, Electron. Res. Announc. Amer. Math. Soc. 10 (2004), 78-87. MR 2075899 (2005e:42119)
  • 18. K. Guo, W. Lim, D. Labate, G. Weiss and E. Wilson, Wavelets with composite dilations and their MRA properties, Appl. Comput. Harmon. Anal. 20 (2006), 220-236. MR 2207836 (2006j:42056)
  • 19. M. Holschneider, Wavelets. Analysis tool, Oxford University Press, Oxford, 1995. MR 1367088 (97b:42051)
  • 20. L. Hörmander, The analysis of linear partial differential operators. I. Distribution theory and Fourier analysis. Springer-Verlag, Berlin, 2003. MR 1996773
  • 21. G. Kutyniok and T. Sauer, Adaptive directional subdivision schemes and shearlet multiresolution analysis, preprint, 2007.
  • 22. D. Labate, W. Lim, G. Kutyniok, and G. Weiss, Sparse multidimensional representation using shearlets, Wavelets XI (San Diego, CA, 2005), 254-262, SPIE Proc. 5914, SPIE, Bellingham, WA, 2005.
  • 23. R. S. Laugesen, N. Weaver, G. Weiss, and E. Wilson, A characterization of the higher dimensional groups associated with continuous wavelets, J. Geom. Anal. 12 (2001), 89-102. MR 1881293 (2002m:42042)
  • 24. S. Mallat, A Wavelet Tour of Signal Processing, Academic Press, San Diego, 1998. MR 1614527 (99m:94012)
  • 25. Y. Meyer, Wavelets and Operators, Cambridge Stud. Adv. Math. vol. 37, Cambridge Univ. Press, Cambridge, UK, 1992. MR 1228209 (94f:42001)
  • 26. H. F. Smith, A Hardy space for Fourier integral operators, J. Geom. Anal. 8, 629-653. MR 1724210 (2001f:35459)
  • 27. C. D. Sogge, Fourier Integrals in Classical Analysis, Cambridge University Press, Cambridge, 1993. MR 1205579 (94c:35178)
  • 28. E. M. Stein, Harmonic Analysis: Real-variable methods, orthogonality, and oscillatory integrals, Princeton University Press, Princeton, NJ, 1993. MR 1232192 (95c:42002)
  • 29. G. Weiss and E. Wilson, The mathematical theory of wavelets, Proceeding of the NATO-ASI Meeting. Harmonic Analysis 2000 - A Celebration. Kluwer Publisher, 2001. MR 1858791 (2002h:42078)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 42C15, 42C40

Retrieve articles in all journals with MSC (2000): 42C15, 42C40


Additional Information

Gitta Kutyniok
Affiliation: Department of Statistics, Stanford University, Stanford, California 94305
Email: kutyniok@stanford.edu

Demetrio Labate
Affiliation: Department of Mathematics, North Carolina State University, Campus Box 8205, Raleigh, North Carolina 27695
Email: dlabate@unity.ncsu.edu

DOI: https://doi.org/10.1090/S0002-9947-08-04700-4
Keywords: Analysis of singularities, continuous wavelets, curvelets, directional wavelets, shearlets, wavefront set, wavelets
Received by editor(s): April 24, 2006
Received by editor(s) in revised form: November 1, 2007
Published electronically: October 24, 2008
Additional Notes: The first author acknowledges support from Deutsche Forschungsgemeinschaft (DFG), Grant KU 1446/5-1
The second author acknowledges support from NSF Grant DMS 0604561
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society